Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 161, NWS Grand Forks, ND

August 27, 2007Becker County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 27, 2007, 2:54 PM CDT for Becker County, Otter Tail County, Minnesota. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2007, 2:54 PM CDT (19:54 UTC)
Expired
Aug 27, 2007, 3:45 PM CDT
In force
51 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Becker County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 149 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:10 PM CDTHAIL 0.75Vergas, MN
Aug 27, 3:15 PM CDTHAIL 12 E Frazee, MN
Aug 27, 3:24 PM CDTHAIL 1.25Frazee, MN
Aug 27, 3:55 PM CDTHAIL 16 W Menahga, MN
Aug 27, 3:55 PM CDTHAIL 1Midway, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 2:29 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-574 J/kg
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 271955
SVRFGF
MNC005-111-272045-
/O.NEW.KFGF.SV.W.0161.070827T1954Z-070827T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  NORTH CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 345 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES WEST OF VERGAS...OR 10 MILES SOUTH OF
  DETROIT LAKES...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRAZEE AT 305 PM CDT...
  TOAD LAKE AT 320 PM CDT...
  SNELLMAN AT 325 PM CDT...
  8 MILES NORTHWEST OF MIDWAY AT 330 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4669 9613 4653 9602 4676 9518 4701 9518

$$
SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 272015
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
314 PM CDT MON AUG 27 2007

MNC005-111-272045-
/O.CON.KFGF.SV.W.0161.000000T0000Z-070827T2045Z/
BECKER MN-OTTER TAIL MN-
314 PM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN BECKER AND NORTH CENTRAL OTTER TAIL COUNTIES...

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 3 MILES EAST OF FRAZEE...OR 12 MILES SOUTHEAST OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 35 MPH. THIS STORM PRODUCED PENNY 
SIZED
HAIL IN VERGAS AT 310 PM CDT.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EVERGREEN AND 7 MILES SOUTH OF TOAD LAKE BY 330 PM CDT...
  WOLF LAKE AND 7 MILES SOUTH OF SNELLMAN BY 335 PM CDT...
  MIDWAY BY 340 PM CDT...
  7 MILES SOUTH OF OSAGE BY 345 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4669 9613 4653 9602 4676 9518 4701 9518

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:30 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 27, 2:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON AUG 27 2007

FORECAST CHALLENGE CONCERNS RAIN POTENTIAL THROUGH TUESDAY AND
TEMPERATURES.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR
FORECAST.

SURFACE LOW EARLY THIS AFTERNOON BETWEEN PIR/HON WITH SE ORIENTED
WARM FRONT ALONG MN/IA BORDER. NE ORIENTED BOUNDARY FROM LOW HAS
SHOWN LITTLE MOVEMENT SO STILL ALONG A BDE-BWP LINE. ELEVATED
CONVECTION CONTINUES ACROSS FORECAST AREA WITH MOST ORGANIZED BAND
ALONG 850MN CONVERGENCE ZONE FROM S CENTRAL ND INTO WEST CENTRAL MN.
MODELS HANDLING THIS PRETTY WELL AND SHOULD CONTINUE ACROSS THIS
AREA INTO THE EVENING. MAY SEE SOME ISOLATED HAILERS HOWEVER OVERALL
NOT EXPECTED WIDESPREAD SEVERE. EXTENSIVE CLOUD COVER SO FAR HAS
LIMITED SURFACE BASED CONVECTION IN WARM SECTOR OVER SE FORECAST
AREA ALONG SURFACE BOUNDARY. WITH FAIRLY STRONG CAP IN PLACE AND
DELAYED HEATING CONVECTIVE INITIATION IN THIS AREA MAY BE LATE THIS
AFTERNOON/EARLY EVENING. THIS STILL LOOKS TO BE THE PRIME AREA FOR
SEVERE BASED ON CONVECTIVE PARAMETERS AND WILL MAINTAIN MENTION IN
FORECAST. CLOUDS AND UPSTREAM DEWPOINTS FROM 45 TO 50 WILL LIMIT
TEMPERATURE DROP OVERNIGHT. NUMERICAL GUIDANCE IN GOOD AGREEMENT AND
WILL FOLLOW.

BOUNDARY CLEARS FA TO THE SE TOMORROW. REGION REMAINS IN BROAD
CYCLONIC FLOW WITH ANOTHER WEAK WAVE RIDING ACROSS FA ON TUESDAY
WITH ASSOCIATED SURFACE BOUNDARY. AIRMASS LOOKS STABLE SO WILL
MAINTAIN LOW POPS BUT JUST MENTION SHRA. NOT MUCH CHANGE IN THERMAL
PROFILE AND ANY SOLAR WILL HAVE A BIG PART IN TEMPERATURE RECOVERY.

REGION TRANSISTIONS INTO NW FLOW ALOFT PATTERN THROUGH REMAINDER OF
SHORT RANGE PERIOD. SURFACE HIGH PRESSURE BUILDS INTO FA. SHOULD SEE
SOME SOLAR AND THERMAL PROFILE RECOVERS LATER IN WORK WEEK HOWEVER
OVERALL LOOKING AT OR BELOW SEASONAL AVERAGES.

.LONG (FRI-MON)
LONG TERM WILL START OUT IN A NORTHWEST FLOW PATTERN WITH A SFC HIGH
OVER THE GREAT LAKES. 12Z GFS SHOWS UPPER LEVEL RIDGE BEGIN TO
FLATTEN OUT SAT INTO SUNDAY...WITH A VORT MAX PUSHING ACROSS ND DRG
THE DAY SUNDAY. AT THE SURFACE...SOUTHERLY FLOW ON SAT AND SUN WILL
BRING TEMPS AND HUMIDITIES BACK UP...THEN SFC BOUNDARY WILL PUSH
THROUGH CWA SUN AFTERNOON. THUS...WENT WITH HPC GUIDANCE AND
INTRODUCED CHANCE POPS MAINLY ON THE MN SIDE FOR DAY 7.

.AVIATION
EXPECT PREDOMINANTLY MARGINAL VFR CONDITIONS OVER THE NEXT 18 TO 24
HOURS AS A QUASISTATIONARY WARM FRONTAL BOUNDARY EXTENDS THROUGH
NORTH CENTRAL MN INTO SOUTHEASTERN ND. TEMPORARY IFR CONDS CERTAINLY
POSSIBLE ALONG BOUNDARY...MAINLY IMPACTING ROUTES INTO KFAR AND THE
KFAR/KBJI TAFS. EXPECT ISOLD TO SCT TSTMS ACROSS THE FORECAST
AREA...STRONGER STORMS ON THE MN SIDE...THROUGHOUT AFTERNOON AND
EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/SPEICHER
Hazardous weather outlook, Aug 27, 7:00 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 27 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON AUG 27 2007

...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY ROUGHLY SOUTH
OF A LINE FROM WASKISH MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE
STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A FEW
TORNADOES WILL BE POSSIBLE. WHILE SOME SEVERE THUNDERSTORMS MAY
OCCUR THIS MORNING...SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS
AFTERNOON AND EVENING BETWEEN 3 PM AND 8 PM.

A COLD FRONT EXTENDS FROM BAUDETTE MINNESOTA TO FORMAN NORTH
DAKOTA AND MOVE SOUTHEAST DURING THE DAY. MOIST UNSTABLE AIR WILL
MOVE NORTH OVER THE FRONT AND PRODUCE THUNDERSTORMS TODAY. ALSO AN
UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FORECAST AREA
AND WILL AID IN THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 27, 9:24 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     1 W RED LAKE            47.88N 95.04W
08/26/2007                   BELTRAMI           MN   PUBLIC

            INTERSECTION OF MN ROUTE 1 AND MN ROUTE 89 ON SOUTH SIDE
            OF LOWER RED LAKE...POWER LINES DOWN.

&&

HOPKINS
Local storm report, Aug 27, 1:40 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FUNNEL CLOUD     4 NNE ANETA             47.73N 97.96W
08/26/2007                   NELSON             ND   LAW ENFORCEMENT

            SHERIFF REPORTED FUNNEL CLOUD JUST NORTHEAST OF THE
            INTERSECTION OF HIGHWAYS 15 AND 32

0805 PM     TORNADO          7 NE ANETA              47.75N 97.88W
08/26/2007                   NELSON             ND   DEPT OF HIGHWAYS

            IN RUGH TOWNSHIP SECTION 13 SEVERAL GRAIN BINS
            MISSING...IN SECTION 26 GARAGE MISSING AND SEVERE ROOF
            DAMAGE TO HOUSE...GRAVEL MISSING FROM 124TH AVE NEAR 26TH
            STREET NEAR SECTION 22 AND LARGE AMOUNTS OF DEBRIS
            SCATTERED ACROSS SECTION 23. TOUCHDOWN NEAR RUGH LAKE.
            TIME APPROXIMATE.

0900 PM     TORNADO          1 S FLORIAN             48.43N 96.63W
08/26/2007                   MARSHALL           MN   PUBLIC

            ROOF OFF HOUSE...NUMEROUS TREES DOWN ON FARMSTEAD.

1000 PM     TORNADO          6 NW ELDRED             47.74N 96.87W
08/26/2007                   POLK               MN   PUBLIC

            2 BUILDINGS DESTROYED ON FARMSTEAD WITH SIGNIFICANT TREE
            DAMAGE ON FARMSTEAD AS WELL. INDIVIDUALS WERE IN THE
            STORM CELLAR AT THE TIME OF THE EEVNT AND DESCRIBED A
            VERY DISTINCT...RAPID AND SHORT LIVED DROP IN PRESSURE AT
            THE TIME OF DAMAGE.

1015 PM     HAIL             5 E MIDDLE RIVER        48.44N 96.05W
08/26/2007  E0.88 INCH       MARSHALL           MN   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN 15 MINUTES.

&&

MEWENS
Local storm report, Aug 27, 2:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 E NORCROSS            45.87N 96.15W
08/27/2007  E0.75 INCH       GRANT              MN   PUBLIC

&&

MEWENS
Local storm report, Aug 27, 2:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     HOOPLE                  48.54N 97.64W
08/26/2007                   WALSH              ND   FIRE DEPT/RESCUE

            LOOKING WEST-NORTHWEST TOWARDS UNION AT THE TIME. COULD
            NOT ESTIMATE DISTANCE. TIME APPROXIMATE.

0820 PM     HAIL             HOOPLE                  48.54N 97.64W
08/26/2007  E1.75 INCH       WALSH              ND   FIRE DEPT/RESCUE

            SIGNIFICANT HAIL DAMAGE IN THE CITY OF HOOPLE.
            ESSENTIALLY EVERY HOUSE SUSTAINED SOME TYPE OF DAMAGE AS
            WELL AS WIND DAMAGE. WIND DAMAGE AS WELL REPORTED.

0830 PM     TSTM WND DMG     4 SE HOOPLE             48.49N 97.58W
08/26/2007                   WALSH              ND   FIRE DEPT/RESCUE

            NUMEROUS TREES BLOWN DOWN IN FARMSTEAD. DIAMETER UNKNOWN.

&&

MEWENS

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:37 PM CDTTornado WarningFGFKittson53 min
Aug 26, 7:54 PM CDTTornado WarningFGFKittson, Marshall66 min
Aug 26, 8:54 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau66 min
Aug 26, 8:57 PM CDTTornado WarningFGFMarshall63 min
Aug 26, 9:26 PM CDTSevere Thunderstorm WarningFGFPolk64 min
Aug 26, 9:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 9:51 PM CDTTornado WarningFGFPolk54 min
Aug 26, 9:59 PM CDTTornado WarningFGFMarshall61 min
Aug 26, 10:19 PM CDTSevere Thunderstorm WarningFGFPennington, Red Lake56 min
Aug 26, 10:45 PM CDTSevere Thunderstorm WarningFGFPolk60 min
Aug 26, 11:05 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater55 min
Aug 26, 11:12 PM CDTSevere Thunderstorm WarningFGFNorman63 min
Aug 26, 11:44 PM CDTSevere Thunderstorm WarningFGFPolk61 min
Aug 26, 11:55 PM CDTSevere Thunderstorm WarningFGFBeltrami51 min
Aug 26, 11:58 PM CDTSevere Thunderstorm WarningFGFMahnomen62 min
Aug 27, 12:38 AM CDTSevere Thunderstorm WarningFGFClearwater37 min
Aug 27, 1:36 PM CDTSevere Thunderstorm WarningFGFGrant39 min
Aug 27, 3:40 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail, Wadena50 min
Aug 27, 3:50 PM CDTSevere Thunderstorm WarningFGFBecker55 min
Aug 27, 5:15 PM CDTSevere Thunderstorm WarningFGFHubbard30 min
Aug 27, 5:45 PM CDTSevere Thunderstorm WarningFGFBecker30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.